Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 30, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2008, 1:50 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2008, 1:50 PM MDT (19:50 UTC)
- Expired
- Aug 18, 2008, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 89 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 181955 FFWSLC UTC025-182245- /O.NEW.KSLC.FF.W.0030.080818T1950Z-080818T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 150 PM MDT MON AUG 18 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL KANE COUNTY IN UTAH... * UNTIL 445 PM MDT * AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA. * THUNDERSTORMS PRODUCING FLASH FLOODING ARE MOVING DOWNSTREAM IN THE PARIA AND COTTONWOOD CREEK DRAINAGES. THIS WARNING INCLUDES THE COTTONWOOD ROAD. FLASH FLOODING FROM THESE THUNDERSTORMS WILL REACH THE BUCKSKIN GULCH AFTER 400 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3700 11183 3700 11207 3741 11235 3746 11193 TIME...MOT...LOC 1950Z 180DEG 0KT 3715 11202 $$ KRUSE/MCINERNEY
2 follow-up statements
000 WGUS75 KSLC 182114 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 311 PM MDT MON AUG 18 2008 UTC025-182245- /O.CON.KSLC.FF.W.0030.000000T0000Z-080818T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT- 311 PM MDT MON AUG 18 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR CENTRAL KANE COUNTY... AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE FLASH FLOODING OVER THE WARNED AREA. THE HEAVIEST RAINFALL IS ALONG AND SOUTH OF US ROUTE 89 WITHIN THE WARNED AREA. THE DRAINAGES TO THE NORTH OF 89 WILL CONTINUE TO FLASH FLOOD AS THE EARLIER RUNOFF CONTINUES DOWN THE DRAINAGES. THE MAIN DRAINAGES AFFECTED INCLUDE THE PARIA RIVER AND THE COTTONWOOD CREEK AS WELL AS THE BUCKSKIN GULCH. THIS WARNING ALSO INCLUDES THE COTTONWOOD ROAD. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3700 11183 3700 11207 3741 11235 3746 11193 TIME...MOT...LOC 2111Z 180DEG 0KT 3715 11202 $$ KRUSE/MCINERNEY
000 WGUS75 KSLC 182237 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 436 PM MDT MON AUG 18 2008 UTC025-182246- /O.EXP.KSLC.FF.W.0030.000000T0000Z-080818T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT- 436 PM MDT MON AUG 18 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT FOR CENTRAL KANE COUNTY... HEAVY RAINFALL HAS DIMINISHED ACROSS CENTRAL KANE COUNTY. RUNOFF FROM EARLIER RAINFALL WILL CONTINUE TO MOVE DOWN THE PARIA AND COTTONWOOD CREEK DRAINAGES AS WELL AS BUCKSKIN GULCH OVER THE NEXT SEVERAL HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3700 11183 3700 11207 3741 11235 3746 11193 TIME...MOT...LOC 2236Z 180DEG 0KT 3715 11202 $$ KRUSE/MCINERNEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:43 AM MDT, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 18, 9:43 AM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 943 AM MDT MON AUG 18 2008 .SYNOPSIS...FORECAST AREA IS CAUGHT BETWEEN LOW PRESSURE SPINNING OVER THE CENTRAL PLAINS AND A TROUGH ALONG THE PACIFIC COAST. OVERALL PATTERN GRADUALLY PROGRESSES EAST OVER THE NEXT 24 HOURS RESULTING IN INCREASING SOUTHWEST FLOW BY EVENING. && .DISCUSSION...FAIRLY DRY AIR MASS OVER UTAH THIS MORNING. HOWEVER A BOUNDARY STRETCHES FROM SOUTHEAST OREGON INTO SOUTHWEST UTAH AND THIS WILL PIVOT INTO THE WESTERN PART OF THE STATE THIS AFTERNOON. THERE SHOULD BE JUST ENOUGH INSTABILITY AND MOISTURE TO RESULT IN LATE DAY THUNDERSTORMS...ISOLATED IN NORTHWEST UTAH BUT MORE NUMEROUS TO THE SOUTH. THIS BOUNDARY WILL CONTINUE ITS SLOW MOVEMENT EAST OVERNIGHT...BUT BECAUSE OF MARGINAL FORCING AND INGREDIENTS...ACTIVITY WILL DIMINISH SOMEWHAT OVERNIGHT. WILL BE UPDATING FORECAST TO REMOVE MORNING PRECIPITATION FROM SOUTHWEST UTAH WHERE RADAR INDICATES RAIN HAS ENDED...AND FINE TUNE CHANCE OF PRECIPITATION FOR THIS AFTERNOON. && .AVIATION...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE DAY AT THE SLC TERMINAL UNDER MOSTLY CLEAR SKIES. SOUTH WINDS ARE EXPECTED TO SHIFT TO A NORTHWEST LAKE BREEZE BETWEEN 19Z AND 21Z TODAY. && .FIRE WEATHER...A WEAK WEATHER DISTURBANCE MOVING ACROSS WESTERN UTAH TODAY WILL BRING A SLIGHT INCREASE IN MOISTURE AND ISOLATED SHOWERS AND THUNDERSTORMS TO WESTERN AND SOUTHWESTERN UTAH. ISOLATED SHOWERS ARE POSSIBLE OVERNIGHT ACROSS MOST OF THE DISTRICT AS THIS DISTURBANCE CONTINUES EAST. WINDS WILL BE INCREASING TOMORROW AS A PACIFIC STORM SYSTEM MAKES ITS WAY TOWARD THE AREA. THE WINDS COULD REACH CRITICAL LEVELS OVER WESTERN UTAH BY TOMORROW AFTERNOON. HOWEVER...MINIMUM RELATIVE HUMIDITIES MIGHT BE TOO HIGH OVER SOME AREAS...PARTICULARLY SOUTHWEST UTAH....TO RESULT IN SEVERE FIRE WEATHER CONDITIONS. CRITICAL FIRE WEATHER CONDITIONS LOOK MORE FAVORABLE OVER WEST-CENTRAL AND SOUTH-CENTRAL UTAH...AND WILL DECIDE THIS AFTERNOON WHETHER ANY HEADLINES ARE WARRANTED. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...POMEROY FIRE WEATHER...CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:32 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 3 hr |
| Aug 18, 4:10 PM MDT | Red Flag Warning | SLC | 30 hr |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.